North Dakota, 2015

Hail and Damaging Winds in North Dakota, July 4, 2015

July 4, 2015 · NWS FGF · 4 events in 3 counties and zones

Thunderstorms formed in the late afternoon around a surface low and cold front over northwest North Dakota. These storms tracked east through the evening, moving into the Devils Lake region prior to midnight CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms formed in the late afternoon around a surface low and cold front over northwest North Dakota. These storms tracked east through the evening, moving into the Devils Lake region prior to midnight CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 8:43 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 4, 8:43 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
943 PM CDT SAT JUL 4 2015

.UPDATE...
ISSUED AT 938 PM CDT SAT JUL 4 2015

CLUSTERS OF THUNDERSTORMS CONTINUE TO PROPAGATE EAST ALONG THE
INTERNATIONAL BORDER. CELLS AT THIS POINT REMAIN NON-SEVERE WITH
LIMITED SHEAR AND BEST CONVERGENCE WITH THE LOW LEVEL JET IN
SOUTHERN CANADA. FARTHER SOUTH NOTHING HAPPENING HOWEVER WITH
MOIST UNSTABLE AIRMASS IN PLACE AM HESITANT TO COMPLETELY PULL
POPS AND WILL KEEP SLIGHT CHANCES GOING. ADJUSTED POPS ACCORDINGLY
INTO EARLY MORNING WITH NO OTHER CHANGES MADE.

UPDATE ISSUED AT 625 PM CDT SAT JUL 4 2015

ADJUSTED POPS THROUGH MID EVENING BASED ON CURRENT RADAR TRENDS.
SHRA/TSRA STILL AN HOUR OR TWO FROM OUR NW/W FA UNLESS SOMETHING
DEVELOPS IN THE MEAN TIME. NO OTHER CHANGES.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 307 PM CDT SAT JUL 4 2015

CONVECTION CHANCES...HOW SEVERE...AND HOW MUCH RAINFALL WILL BE
THE MAIN CHALLENGES FOR THE SHORT TERM.

WV LOOP SHOWS A FAIRLY VIGOROUS LEAD SHORTWAVE MOVING THROUGH THE
EASTERN DAKOTAS...AND THE MAIN SHORTWAVE TROUGH OVER WESTERN
CANADA CURRENTLY. SOUTHERLY WINDS HAVE STARTED TO PICK UP OVER
THE CWA AHEAD OF THE MAIN LOW IN EASTERN MT...AND THE DEVILS LAKE
BASIN HAS FINALLY STARTED TO CLEAR OUT FROM THE SMOKE ALTHOUGH THE
EASTERN CWA IS STILL REPORTING A LOT OF REDUCED VIS. EVEN WITH THE
SMOKE...THERE HAS BEEN ENOUGH HEATING TO ALLOW TEMPS TO GET INTO
THE 80S...AND WITH DEW POINTS IN THE 60S THE MIXED LAYER CAPE IS
ALREADY TOPPING 2000 J/KG IN WESTERN PORTIONS OF THE CWA. STORMS
ARE ALREADY STARTING TO FIRE IN NORTHEASTERN MT NEAR THE CENTER OF
THE SFC LOW AND THE COLD FRONT THAT WILL MOVE THROUGH LATER IN THE
PERIOD. THE EMC WRF HAS THIS ACTIVITY MOVING QUICKLY EASTWARD AND
APPROACHING OUR NORTHERN COUNTIES BY 00 TO 02Z OR SO. FURTHER
SOUTH...THE HRRR IS PERSISTING ON BREAKING OUT SOME PRECIP OVER
THE SOUTH CENTRAL PORTION OF ND IN THE NEXT HOUR OR SO AND MOVING
IT EAST...BUT CU FIELD IS MOSTLY SOUTH OTHER THAN SOME STREETS
STARTING TO SHOW UP OVER THE RED RIVER VALLEY.

THINK AT THIS POINT THAT THE FURTHER SOUTH ACTIVITY WILL BE FAIRLY
ISOLATED AND THAT THE BULK OF THE STORMS WILL BE NEAR THE MAIN LOW
AND COLD FRONT. THE SFC TROUGH AXIS WILL MOVE EASTWARD INTO THE
CWA BY LATE EVENING AND INTO THE OVERNIGHT. CURRENTLY BULK SHEAR
VALUES ARE BELOW 20 KTS...BUT THE NAM AND GFS BOTH SHOW A BRIEF
PERIOD LATER TONIGHT WHERE THEY GET UP TO AROUND 40KTS IN THE
NORTHERN CWA BEFORE THE INSTABILITY STARTS TO DECREASE. WILL
CONTINUE TO INCLUDE A SEVERE MENTION FOR MAINLY THE NORTHERN
VALLEY AND WESTWARD FOR THIS EVENING. SOME OF THE MODELS HAVE A
BRIEF BREAK IN CONVECTION DURING THE EARLY MORNING HOURS AND
OTHERS MAINTAIN SOME PRECIP OVER MAINLY OUR EASTERN COUNTIES INTO
SUNDAY AM. WILL KEEP SOME CHANCE POPS GOING FOR MOSTLY THE
NORTHERN COUNTIES BUT THINK THERE WILL BE SOME SORT OF LULL BEFORE
STORMS REDEVELOP SUNDAY AFTERNOON.

UPPER FLOW INCREASES BY SUNDAY AS THE MAIN TROUGH DIGS INTO
MONTANA...AND THE SFC TROUGH AND COLD FRONT WILL BE ENTERING THE
CWA. THERE ARE STILL SOME MODEL DIFFERENCES IN IF WE WILL GET
SOME STRONG DESTABILIZATION OVER THE SOUTHEASTERN CWA TO COINCIDE
WITH BETTER DEEP LAYER SHEAR BEHIND THE COLD FRONT. STILL...THERE
IS A PERIOD SUNDAY AFTERNOON AND EVENING WHERE THERE WILL BE SOME
VERY UNSTABLE AIR OF OVER 2000 J/KG AND MARGINAL SHEAR OF 30 KTS
ALONG WITH A BOUNDARY NEARBY...SO SOME SEVERE ACTIVITY IS
POSSIBLE. INCLUDED A SEVERE MENTION IN THE SOUTHERN COUNTIES WHERE
THE BEST INSTABILITY WILL BE. THE MODELS SHOW SIGNS OF A WEAK
EMBEDDED SHORTWAVE REINFORCING SOME HIGH QPF VALUES...ALTHOUGH
THEY ARE TRENDING SOUTH OUT OF THE CWA. KEPT SOME FAIRLY HEAVY
RAIN THOUGH FOR THE SOUTHERN COUNTIES...AND WILL REEVALUATE IF WE
GET A ROUND TONIGHT AND ANOTHER ROUND FOR SUNDAY NIGHT SETTING UP
OVER THE SAME AREA.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 307 PM CDT SAT JUL 4 2015

MONDAY THROUGH TUESDAY...THE UPPER TROUGH WILL MOVE THROUGH THE
CWA AND OFF TO THE EAST...LEAVING WEST TO NORTHWESTERLY FLOW
ALOFT. THERE COULD BE SOME LINGERING SHOWERS AND STORMS ON MONDAY
BEHIND THE COLD FRONT...BUT THINK IT WILL BE PRETTY ISOLATED SO
KEPT POPS LOW AT THIS POINT. TEMPS WILL BE PRETTY COOL WITH GOOD
COLD AIR ADVECTION. KEPT HIGHS FOR MONDAY IN THE UPPER 60S TO LOW
70S WITH TUESDAY RECOVERING INTO THE 70S.

TUESDAY NIGHT THROUGH SATURDAY...WITH NORTHWEST FLOW CONTINUING
ALOFT AND THE APPROACH OF A WEAK SHORTWAVE EARLY ON WEDNESDAY WE
CAN EXPECT A RETURN TO SOUTHERLY WINDS AT THE SURFACE...WARMER AND
SLIGHTLY MORE HUMID CONDITIONS... AND SCATTERED SHOWERS AND
THUNDERSTORMS FOR WEDNESDAY AFTERNOON AND EVENING. THURSDAY THEN
LOOKS TO BE DRY BUT WARMER STILL AND OVERALL FLOW SHIFTS FROM A
MORE SOUTHERLY DIRECTION. LONGER RANGE MODEL GUIDANCE INDICATES
THAT UPPER LEVEL TROFFING SHOULD INCREASE OFF THE CALIFORNIA COAST
FROM THURSDAY INTO FRIDAY WITH A MORE CONVECTIVELY UNSTABLE
SOUTHWESTERLY H5 FLOW ARCHING INTO THE CENTRAL AND NORTHERN
PLAINS FROM FRIDAY INTO SATURDAY. LOW LEVEL SOUTHERLY FLOW IS ALSO
EXPECTED TO INCREASE FROM FRIDAY INTO SATURDAY...WITH COMMENSURATE
INCREASE IN MOISTURE AND RISK FOR STRONG THUNDERSTORMS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 625 PM CDT SAT JUL 4 2015

VSBY IN K GRADUALLY IMPROVING WITH BACK EDGE OF K SHIELD FROM
VISIBLE IMAGERY NOW EAST OF THE VALLEY. UPSTREAM CIGS ASSOCIATED
WITH APPROACHING CONVECTION REMAINS VFR HOWEVER COULD SEE VSBY
DROP TO MVFR RANGES IN STRONGER STORMS. BEST T COVERAGE WILL BE IN
THE DVL AREA WITH LESS CERTAINTY FARTHER EAST ESPECIALLY EAST OF
THE VALLEY LATER TONIGHT. WITH SPOTTY NATURE MENTIONED VCTS AT
FAR/GFK IN THE 10-MIDNIGHT TIME FRAME.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...JR
LONG TERM...JR/GUST
AVIATION...VOELKER
Hazardous weather outlook, Jul 4, 2:46 AM CST, 19 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
346 AM CDT SAT JUL 4 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
346 AM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
EASTERN NORTH DAKOTA THIS AFTERNOON AND EVENING. ONE INCH OR
SLIGHTLY LARGER HAIL AND STRONG WIND GUSTS WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND
EVENING...ESPECIALLY ACROSS SOUTHEAST NORTH DAKOTA AND WEST
CENTRAL MINNESOTA. IN ADDITION...THERE IS A SLIGHT RISK FOR
EXCESSIVE RAINFALL ACROSS THIS SAME AREA...WHICH COULD LEAD TO
ISOLATED AREAS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND SUNDAY
AFTERNOON.

TG

In the hours before

Special weather statement, Jul 4, 8:06 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT SAT JUL 4 2015

MNZ005-006-050300-
ROSEAU MN-LAKE OF THE WOODS MN-
906 PM CDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU AND LAKE OF THE WOODS
COUNTIES UNTIL 1000 PM CDT...

AT 904 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF ANGLE
INLET TO 15 MILES NORTH OF BADGER...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.  THESE
STORMS WILL IMPACT THE LAKE OF THE WOODS REGION.

STRONG THUNDERSTORMS WILL BE NEAR...
ROSEAU...PENASSE AND MALUNG AROUND 930 PM CDT.
WARROAD...SALOL AND FLAG ISLAND AROUND 935 PM CDT.
OAK ISLAND AROUND 940 PM CDT.
SWIFT AROUND 950 PM CDT.

LAT...LON 4935 9507 4937 9495 4932 9481 4918 9479
      4888 9468 4878 9469 4872 9459 4869 9443
      4861 9443 4845 9453 4874 9639 4900 9612
      4900 9516 4939 9515
TIME...MOT...LOC 0204Z 292DEG 45KT 4957 9541 4899 9612

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 134 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Benson

When
July 4, 10:10 PM CST
Where
Benson County, 0.46 mi E of Ft Totten
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.980, -98.990

Thunderstorm Wind, Benson

When
July 4, 10:30 PM CST
Where
Benson County, 2.78 mi SW of St Michael
Measured
56 kt (64 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
47.920, -98.710

Large tree branches were blown down near Black Tiger Bay.

Hail, Eddy

When
July 4, 10:55 PM CST
Where
Eddy County, 0.83 mi SE of New Rockford
Measured
2 in hail
Reported by
Public
Coordinates
47.670, -99.120

Thunderstorm Wind, Nelson

When
July 4, 11:04 PM CST
Where
Nelson County, 0.83 mi NW of Pekin
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.790, -98.330

Large tree branches were broken down around Pekin. Some crops were also flattened by the strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576156, 576157, 575974, 576158.